Abnormalities of liver function and hepatic damage associated with total parenteral nutrition

Nutrition. Jan-Feb 1991;7(1):1-5; discussion 5-6.

Abstract

Liver dysfunction associated with total parenteral nutrition (TPN) probably is of multifactorial etiology. Available data justify the following recommendations. First, patients should be given balanced and complete solutions tailored to their specific needs and should not be overfed. Second, serum liver enzymes should be measured at least once a week. Third, oral or enteral intake, even if minimal, should be instituted as soon as possible. Fourth, glutamine may prove useful, although this measure is experimental. Finally, if liver dysfunction is detected, oral metronidazole, neomycin, or gentamicin may prove beneficial.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Animals
  • Humans
  • Liver Diseases / etiology*
  • Liver Diseases / prevention & control
  • Nutritional Requirements
  • Parenteral Nutrition, Total / adverse effects*